Montana, 2008

Hail and Damaging Wind in Montana, July 26, 2008

July 26, 2008 · NWS TFX · 7 events in 5 counties and zones

An unstable airmass allowed for the development of severe thunderstorms along the Hi-Line of North Central Montana during the afternoon hours of the 26th. Hail the size of hen's eggs and wind gusts in excess of 60 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

An unstable airmass allowed for the development of severe thunderstorms along the Hi-Line of North Central Montana during the afternoon hours of the 26th. Hail the size of hen's eggs and wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 26, 7:57 AM MST, 43 minutes earlier.

Area forecast discussion, Jul 26, 7:57 AM MST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
857 AM MDT SAT JUL 26 2008

.UPDATE...

&&

.DISCUSSION...WILL UPDATE FORECAST THIS MORNING AS CONVECTION
ALREADY STARTED UP ALONG HI-LINE AREA. MAIN CONCERN FOR TODAY IS
SOME THUNDERSTORMS MAY BECOME SEVERE DUE TO DAMAGING WINDS MAINLY
NORTH AND EAST OF THE KCTB...KGTF AND KLWT LINE LATER THIS
AFTERNOON AND EVENING. THIS AREA WILL HAVE GOOD 45-50KT SPEED
SHEAR ALONG WITH A MOIST SOUTHEAST FLOW AT LOW LEVELS AND
SOUTHWESTERLY FLOW ALOFT WITH DRIER AIR MOVING IN FROM THE
SOUTHWEST. AIRMASS IS QUITE UNSTABLE BETWEEN 750-500 MB AS PER 12Z
SOUNDING. SOUTHWEST MONTANA WILL BE MOSTLY DRY...EXCEPT FOR
ISOLATED MOUNTAIN THUNDERSTORMS THIS AFTERNOON AND EVENING.
WILLIAMSON

&&

.AVIATION...
UPDATED 1130Z. LATEST RADAR COMPOSITES SHOW SCATTERED SHOWERS
DEVELOPING ALONG AND NORTH OF A LINE FROM CTB TO HVR TO LWT. THIS
AREA ASSOCIATED WITH AN AXIS OF INSTABILITY AND WITH A WIND SHIFT
LINE DIVIDING SW WINDS WITH SE WINDS TO THE NORTHEAST. AS SHORTWAVE
APPROACHES...EXPECT SHOWER AND THUNDERSTORM CHANCES TO INCREASE NEAR
NORTHERN TAF SITES...ESP CTB AND HVR...WITH SLIGHT CHANCES THIS
AFTERNOON AND EVENING FARTHER S NEAR GTF AND LWT. CONVECTION
UNLIKELY TO OCCUR AT HLN AND BZN...FARTHEST AWAY FROM THE AXIS OF
INSTABILITY AND CONVERGENCE ASSOCIATED WITH BOUNDARY.
OTHERWISE...GENERALLY VFR CONDITIONS...XCP BRIEFLY LOWER IN TSTRMS
AT THE NORTHERN TAF SITES THIS AFTERNOON. REILLY

&&

.PREV DISCUSSION...
/ISSUED 535 AM MDT SAT JUL 26 2008/

TODAY THROUGH MONDAY...PERSISTENT SOUTHWESTERLY FLOW ALOFT WILL
BE PRESENT DURING MUCH OF THE SHORT TERM PERIODS. SOME WEAK
EMBEDDED FEATURES ARE EXPECTED TO MOVE THROUGH THE
FLOW...INCREASING THUNDERSTORM POTENTIAL ACROSS THE NORTH CENTRAL
PLAINS AND CENTRAL MOUNTAINS...ESPECIALLY DURING THE AFTERNOON AND
EVENING HOURS TODAY AND SUNDAY. A FEW OF THESE THUNDERSTORMS MAY
BECOME SEVERE...WITH HAIL AND DAMAGING WINDS POSSIBLE.
TEMPERATURES WILL WARM TO ABOVE THE SEASONAL AVERAGE TODAY AND
SUNDAY AS WELL. WEST AND NORTHWESTERLY BREEZES WILL INCREASE LATE
SUNDAY AFTERNOON...WITH THE PASSAGE OF A WEAK SURFACE COLD FRONT.
TEMPERATURES WILL MODERATE TOWARD THE SEASONAL AVERAGE ON
MONDAY...WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS REMAINING FOR
THE EXTREME EASTERN PORTION OF THE FORECAST AREA. ZUMPFE

MON NIGHT THROUGH THU NIGHT...LOW AMPLITUDE UPPER RIDGE MON NIGHT
GIVES WAY TO PROGRESSIVE SHORT WAVE TROUGH TUE AND TUE
NIGHT...LEADING TO CHANCE OF SHOWERS AND TSTRMS. THIS SHORT WAVE
PROGGED TO PUSH EAST OF THE AREA ON WED...TAKING CHANCES OF
PRECIPITATION WITH IT. ZONAL FLOW AND DRY CONDITIONS ON TAP FOR THU
AND THU NIGHT...WITH MODEL CONVECTIVE INDICES INDICATING STABLE
AIRMASS. REILLY

FRIDAY THROUGH SATURDAY...MODELS ARE IN BASIC AGREEMENT DURING THIS
PERIOD...WITH SOME DIFFERENCES IN TIMING AND AMPLITUDE OF FEATURES.
AN UPPER LEVEL RIDGE AXIS IS EXPECTED TO BE EAST OF THE STATE...WITH
A WEAK SHORTWAVE TROUGH ALONG THE WEST COAST DRIFTING EAST. THIS
RESULTS IN A FAIRLY DRY AND STABLE WEST SOUTHWEST FLOW ALOFT OVER
THE FORECAST AREA...WITH PARTLY CLOUDY AND DRY CONDITIONS EXPECTED.
THE UPPER LEVEL FLOW BACKS SATURDAY IN RESPONSE TO THE APPROACHING
SHORT WAVE...RESULTING IN AN INCREASINGLY MOIST AND UNSTABLE
SOUTHWESTERLY UPPER AIR FLOW. THIS SHOULD PRODUCE ISOLATED AFTERNOON
THUNDERSTORMS ACROSS MUCH OF THE FORECAST AREA. TEMPERATURES SHOULD
REMAIN A FEW DEGREES ABOVE SEASONAL AVERAGES.  EK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  91  57  89  56 /  20  20  20  20
CTB  86  55  83  52 /  30  20  20  10
HLN  92  59  93  59 /  10  20  20  10
BZN  94  53  95  53 /  10  10  20  10
WEY  82  47  80  45 /  10  10  20  10
DLN  89  52  89  51 /  10  10  20  10
HVR  91  59  91  58 /  30  30  20  20
LWT  88  56  86  55 /  30  30  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WILLIAMSON DC
LONG TERM...MERCER
AVIATION...MERCER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 26, 5:02 AM MST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
602 AM MDT SAT JUL 26 2008

MTZ008>015-044>055-271215-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
602 AM MDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND
NORTH CENTRAL MONTANA THIS AFTERNOON AND EVENING...WITH SMALL HAIL
AND WIND GUSTS GREATER THAN 60 MPH FOR A TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH
CENTRAL MONTANA SUNDAY AFTERNOON AND EVENING...WITH SMALL HAIL
AND WIND GUSTS GREATER THAN 50 MPH FOR A TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Great Falls radar (KTFX), 148 km away, was scanning. The volume nearest the first event began at 15:40 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Glacier

When
July 26, 8:40 AM MST
Where
Glacier County, Cutbank
Measured
0.75 in hail
Reported by
Public
Coordinates
48.630, -112.320

A severe thunderstorm dropped .75 inch hail at Cut Bank.

Hail, Liberty

When
July 26, 11:25 AM MST
Where
Liberty County, 21 mi NNE of Chester
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
48.801, -110.774

A severe thunderstorm dropped 1.75 inch diameter hail at Chester 21NNE.

Hail, Hill

When
July 26, 1:26 PM MST
Where
Hill County, Havre
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.550, -109.680

A severe thunderstorm dropped .88 inch diameter hail at Havre.

Hail, Blaine

When
July 26, 2:23 PM MST
Where
Blaine County, 7 mi SE of Chinook
Measured
2 in hail
Reported by
NWS Employee
Coordinates
48.508, -109.122

A severe thunderstorm dropped 2 inch diameter hail at Chinook 7SE.

Hail, Fergus

When
July 26, 2:50 PM MST
Where
Fergus County, 12 mi S of Roy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.156, -108.930

A severe thunderstorm dropped 1 inch diameter hail at Roy 12S.

Thunderstorm Wind, Blaine

When
July 26, 3:20 PM MST
Where
Blaine County, 13 mi S of Ft Belknap
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
48.382, -108.920

A severe thunderstorm produced a wind gust to 64 mph at Fort Belknap 13S.

Hail, Blaine

When
July 26, 3:35 PM MST
Where
Blaine County, 15 mi NE of Harlem
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.684, -108.548

A severe thunderstorm dropped .75 inch diameter hail at Harlem 15NE.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123603, 123604, 123605, 123606, 123607, 123608, 123609.